MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-2.5-4-3D-ES
Medical Device Problem Codes Difficult or Delayed Positioning (1157); Separation Failure (2547); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/23/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that two axium coils were used.The first would not detach and the second had premature detachment.The patient was undergoing surgery for treatment of a saccular, ruptured aneurysm with a max diameter of 7.5x4.5mm and a 4mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was normal.It was reported that the first axium coil was deployed successfully into the aneurysm.The coil actuator was used but the coil did not detach.A second attempt was made but the coil did not detach.Then the secondary detachment method was used.They broke the hypotube per the instruction for use (ifu), pulled the release wire slowly and the coil still didn't detach.They then repositioned the coil several times by moving the detach zone in and out of the catheter tip very slowly and the coil finally detached.Next, they attempted to deploy an apb-2.5-4-3d-es.They delivered the coil half way into the aneurysm and didn't like the way it was laying and decided to pull it back and re-deploy.Upon pulling it back, they noticed that the coil had prematurely detached; half in the catheter and half in the aneurysm.With no other option, the physician slowly pushed the coil in with the coil pusher and was able to successfully deploy the coil.However, now, when they went to remove the pusher, the coil came back with the pusher as if it was re-attached.The physician attempted to use the detacher but then realized that the proximal end of the pusher had already been pulled back and was loose.The physician then used the secondary detach method and broke the hypotube and pulled the release wire, repositioned it two times and it finally detached within the aneurysm.There were no patient symptoms associated with the event.The physician attempted to detach the first coil with the instant detacher two times.The physician did not try to detach with another instant detacher.One manual attempt at detachment via hypotube was made.The second coil was implanted in its intended location.There was no surgical or medical intervention required.The pushwire was not bent or broken.There was no friction or difficulty during delivery.The physician repositioned the coil once.For the second coil, the physician attempted to detach the coil with the instant detacher one time (1 instant detacher was used), and with the manual method one time.Ancillary devices include a phenom 17 microcatheter.
 
Event or Problem Description
Additional information received reporting that a non-medtronic coil was first being used but the surgical team realized during delivery of the coil that they did not have a detacher for that coil so it was removed and discarded.The previously reported events then occurred.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: the axium prime pusher actuator interface (ai) was found detached/loose from within the coupler tube.This indicates there was an attempt to detach the implant utilizing the instant detacher (id).The pusher was found broken at the hypotube break indicator (hbi) and retained by the release wire.This indicates that there was an attempt to detach the implant using the manual method via hypotube.The release wire was found pulled for ~15.0cm.The release wire coin was found pulled back from the lumen stop and the implant coil detached.The detached implant coil was not returned as it remains within the patient.The pusher shield coil was found to be in good condition.The release wire was pulled out of the pusher for evaluation of the coin.The release wire coin was found to be visually acceptable.The coin width was measured at 3 locations and was found to be within specifications.The coin width was measured @ 0.063mm to be 0.083mm, @ 0.127mm to be 0.096mm, and @ 0.275mm to be 0.100mm (specification: @ 0.063mm: 0.063mm-0.089mm; @ 0.127mm: 0.075mm-0.105mm; @ 0.275mm: 0.086mm-0.108mm).The inner diameter of the retainer ring and lumen stop appears to be in good condition.Based on the device analysis and reported information, the customer¿s ¿difficult placement/positioning¿ report could not be confirmed, and the cause could not be determined.Difficult placement can be caused by patient vessel tortuosity, catheter tip under stress, catheter kick back, or catheter compatibility.The patient¿s vessel tortuosity was ¿normal¿; however, information regarding if there was any catheter kick back or if the catheter tip was under stress was not reported.The phenom 17 catheter has a labeled inner diameter (id) of 0.017¿.Per the axium prime coil ifu (instructions for use), axium prime coils should only be delivered through a microcatheter with a minimum inside diameter of 0.0165¿¿0.017¿ with two marker bands.Therefore, the phenom 17 catheter was found to be compatible for use with the axium prime coil.Regarding the customer¿s ¿premature detach from non-detachment¿ report was confirmed as the implant coil was found already detached.As the implant coil was not returned an analysis could not be performed and conformance to specification could not be assessed.No defect was found with the release wire coin, retainer ring, or lumen stop that would have contributed to the event.There was no friction or difficulty during delivery and the patient¿s vessel tortuosity was ¿normal¿; therefore, the cause for the events could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12378263
Report Number9612164-2021-03325
Device Sequence Number3938515
Product Code KRD
UDI-Device Identifier00847536021204
UDI-Public00847536021204
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/10/2023
Device Model NumberAPB-2.5-4-3D-ES
Device Catalogue NumberAPB-2.5-4-3D-ES
Device Lot Number221125602
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/25/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2021
Supplement Date Received by Manufacturer08/26/2021
11/21/2021
Initial Report FDA Received Date08/27/2021
Supplement Report FDA Received Date09/21/2021
12/03/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/10/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR
Patient SexMale